Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Automorphisms of torsion-free nilpotent groups of class two


Authors: Manfred Dugas and Rüdiger Göbel
Journal: Trans. Amer. Math. Soc. 332 (1992), 633-646
MSC: Primary 20F29
DOI: https://doi.org/10.1090/S0002-9947-1992-1052906-0
MathSciNet review: 1052906
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We construct $ 2$-divisible, torsion-free abelian groups $ G$ admitting an alternating bilinear map. We use these groups $ G$ to find nilpotent groups $ N$ of class $ 2$ such that $ \operatorname{Aut}(N)$ modulo a natural normal subgroup is a prescribed group.


References [Enhancements On Off] (What's this?)

  • [1] R. Baer, Groups with Abelian central quotient groups, Trans. Amer. Math. Soc. 44 (1938), 357-386. MR 1501972
  • [2] A. L. S. Corner, Groups of units of orders in $ {\mathbf{Q}}$-algebras, Abelian Group Theory, Proc. Caribbean Conf. 1991 (L. Fuchs and R. Göbel, eds.), (to appear).
  • [3] A. L. S. Corner and R. Göbel, Prescribing endomorphism algebras, a unified treatment, Proc. London Math. Soc. (3) 50 (1985), 447-479. MR 779399 (86h:16031)
  • [4] M. Dugas and R. Göbel, Every cotorsion-free ring is an endomorphism ring, Proc. London Math. Soc. (3) 45 (1982), 319-336. MR 670040 (84b:20064)
  • [5] -, Solution of Philip Hall's problem on the existence of complete locally finite $ p$-groups and results on $ ULF$ groups, submitted 1990.
  • [6] -, Torsion-free nilpotent groups and $ E$-modules, Arch. Math. 54 (1990), 340-351. MR 1042126 (91g:20054)
  • [7] -, Outer automorphism groups, Illinois J. Math. 35 (1991), 27-46. MR 1076664 (91k:20042)
  • [8] -, All finite groups are Galois groups over any field, Trans. Amer. Math. Soc. 304 (1987), 355-384. MR 906820 (89e:12010)
  • [9] P. Hall, Some sufficient conditions for a group to be nilpotent, Illinois J. Math. 2 (1958), 787-801. MR 0105441 (21:4183)
  • [10] P. Hall and B. Hartley, The stability group of a series of subgroups, Proc. London Math. Soc. (3) 16 (1966), 1-39. MR 0191946 (33:173)
  • [11] H. Heineken, Automorphisms groups of torsion-free nilpotent groups of class two, Symposia Math. 17 (1976), 235-250.
  • [12] H. Heineken and H. Liebeck, The occurrence of finite groups in the automorphism group of nilpotent groups of class $ 2$, Arch. Math. 25 (1974), 8-16. MR 0349844 (50:2337)
  • [13] S. Kojima, Isometry transformation of hyperbolic $ 3$-manifolds, Topology Appl. 29 (1988), 297-307. MR 953960 (90c:57033)
  • [14] M. Lazard, Sur les groupes nilpotents et les anneaux de Lie, Ann. Sci. École Norm. Sup. (Pisa) (3) 71 (1954), 101-190. MR 0088496 (19:529b)
  • [15] W. J. LeVeque, Topics in number theory, Vol. I, Addison-Wesley, Reading, Mass., 1961.
  • [16] S. Mac Lane, Homology, Springer, Berlin, 1963. MR 0156879 (28:122)
  • [17] T. Matumoto, Any group can be represented by an outer automorphism group, Hiroshima Math. J. 19 (1989), 209-219. MR 1009671 (90g:20051)
  • [18] M. R. Pettet, On inner automorphisms of finite groups, Proc. Amer. Math. Soc. 105 (1989), 1-4. MR 968625 (90a:20042)
  • [19] -, Characterizing inner automorphisms of groups, manuscript.
  • [20] P. E. Schupp, A characterization of inner automorphisms, Proc. Amer. Math. Soc. 101 (1987), 226-228. MR 902532 (89b:20070)
  • [21] S. Shelah, A combinatorial principle and endomorphism rings. I: On $ p$-groups, Israel J. Math. 49 (1984), 239-257. MR 788269 (86i:16044)
  • [22] R. B. Warfield, Jr., Nilpotent groups, Lecture Notes in Math., vol. 513, Springer, 1976. MR 0409661 (53:13413)
  • [23] U. H. M. Webb, The occurrence of groups as automorphism groups of nilpotent $ p$-groups, Arch. Math. 37 (1981), 481-498. MR 646507 (84g:20071)
  • [24] A. E. Zalesskii, An example of a torsion-free nilpotent group having no outer automorphisms, Mat. Zametki 11 (1972), 21-26; Math. Notes 11 (1972), 16-19. MR 0291291 (45:385)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 20F29

Retrieve articles in all journals with MSC: 20F29


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1992-1052906-0
Article copyright: © Copyright 1992 American Mathematical Society

American Mathematical Society